GCA - nasal and rectal bleeding: This is my first... - PMRGCAuk

PMRGCAuk
10,678 members19,538 posts

GCA - nasal and rectal bleeding

pinks33
pinks33

This is my first post so hello everyone and many thanks for all your helpful insights and advice so far. I was diagnosed with GCA in late July, started off with 60mg Prednisalone, and have recently reduced to 20mg. I've been generally feeling well, apart from the usual extreme tiredness, but I at least I do sleep well. I've had a couple of nosebleeds, though not recently, but this morning for the first time there was some rectal bleeding when I had a BM. Could they be linked to the 75mg aspirin and/or the Preds? I'm seeing my rheumy in about 2 months, but wonder in the meantime if I should stop the aspirin. I'm also on 30mg Lansoprazole, but don't know if the bleeding could be linked to that as well? Has anyone had any similar side effects? Any insight would be reassuring.

15 Replies
oldestnewest
DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

It could be linked to either, but must admit don’t think it’s been discussed on here previously.

Do think you need to see GP though just to rule out anything else - it’s something they need to be aware of, hopefully it’s nothing serious, but best to get it checked.

Please keep us informed, and good luck.

PMRpro
PMRproModerator

They could be linked to the pred plus aspirin - and in fact in the new recommendations for GCA will remove aspirin as they have decided the risks (of bleeding) outweigh the benefits. A listed (albeit rare) side effect of lansoprazole is rectal bleeding.

drugs.com/cons/lansoprazole...

So you are taking 3 different drugs that can (and do) increase the risk of bleeding - so I'm not surprised really!

However - be that as it may, ANY rectal bleeding does need to be investigated. If it is bright blood associated with a BM then the chances are it is piles but you need to be sure. I'd see my GP - and point out the risks of all 3 and probable increase in when used in tandem (can you say tandem for 3 things?).

But according to top rheumies - you are fine to stop the aspirin, And I would stop the Lansoprazole - if they are so worried about the effect of pred on our bones, why do they hand out PPIs like sweeties with no comment? There are many of us who have never used PPIs with pred - yoghurt does a great job - and there is always enteric coated pred if you are in the UK (it isn't available anywhere else).

pinks33
pinks33
in reply to PMRpro

Thanks for your advice, I am inclined to agree with you that the fewer meds the better. I will risk stopping the aspirin, but my current Preds supply from the hospital is uncoated and I've quite a lot left, so will do some more research on the PPI aspect. I love my daily yoghurt and if that works, great! I suspect my rheumy would not approve of veering off standard protocol. I'm also on alendronic acid and on expressing my reservations about that and its side effects, was told what a wonderful drug it was! If the bleeding persists after BMs I will of course see my GP. Just trying to take a break from doctors' appointments etc at the moment.

PMRpro
PMRproModerator
in reply to pinks33

Do they REALLY not keep up-to-date? The emerging evidence about bisphosphonates isn't entirely new - the FDA said some time ago it shouldn't be used for more than 3 years at a time without a holiday.

I have never been offered PPIs except for a week while I was taking pred AND was on high dose NSAID infusions for a back problem.

Don't worry about the price - enteric coated is cheaper in the end than plain pred plus PPI and plain pred is cheap as chips. You often use it up in adjusting doses as you reduce and most people do better with just smaller amounts of plain - I could manage up to 4mg, not more.

pinks33
pinks33
in reply to PMRpro

My next preds reduction is by 2.5mg pd, so if I decide to stop the ppi I'll keep my current supply of uncoated 5 mg preds for splitting, and make sure I get the coated ones next. Thanks for that tip. I didn't realise they were cheap from the NHS perspective. I'm a 69 year old woman, so they are free for me anyway.

PMRpro
PMRproModerator
in reply to pinks33

You can get coated pred in 5, 2.5 and 1mg doses and plain comes in 1mg as well. You aren't going to be off pred in the next few months - just check the use-by date on the tablet pack.

Hello,

Any new rectal bleeding should always be checked out but that isn’t your Rheumy’s dept. A GP (UK) can usually do a quick proctoscopic exam I’m the surgery as a start. However, they could be linked because Pred makes the veins and capillaries a bit flimsy and bleeding can be the outcome of minor stress on them. I’ve had minor bloodied nose episodes, haemorrhoids that I never knowingly had before and of course bruises.

pinks33
pinks33
in reply to SnazzyD

I have the bruising too - bruises appear randomly and then disappear fairly quickly. The rectal blood is bright red and I'm hoping it is something like haemorrhoids or a flimsy blood vessel as you suggest. It still looks alarming though and just when I thought I was doing so well.

You may still be doing extremely well, there is no evidence to suggest you’re not 🙂. Some Pred side effects take a while to appear. The blood may be equally ok or even just a polyp that’s easily dealt with but that you can’t tell by yourself and need to know. Let’s hoping you’ll be cracking open the champagne because it’s ‘just’ piles. Meanwhile, try to avoid constipation by good fluid intake, plenty of roughage etc because the last thing those flimsy blood vessels need is a rough poo scraping past them like the Titanic against the iceberg.

pinks33
pinks33
in reply to SnazzyD

Couldn't have put it better myself! Note to self to drink more water.

PMRpro
PMRproModerator
in reply to SnazzyD

Such a delightful analogy - you have a real gift with words ;-)

I cannot add to the previous advice already posted,l would see your GP just to hopefully put your mind at rest.l hope that everything works out well for you.

It does sound likely. I would get myself to the GP and Pharmacist for an urgent assessment and advice! Good luck!

At my highest doses of pred, I had several minor nosebleeds. Highly unusual for me...but quick easily managed events.

As for rectal bleeds, it is not unusual for hemorrhoids/piles to be present, and occasionally one may bleed. Should be very quick event, and always mentioned to GP, who will take appropriate action.

Take care, Jerri

pinks33
pinks33
in reply to Purplecrow

Many thanks for that. No more bleeding since yesterday morning. But if it recurs or I see my GP in the meantime, I will have it checked out. When I posted on this I was really hoping for the reassurance that others had had the same symptoms on preds. But I am still fairly confident that it is something like piles or a variant on the nosebleeds, and I will update this post in due course if that is confirmed.

You may also like...